Alert archive / Texas / Freeze Warnings in 2020

Freeze Warning 2, NWS Austin/San Antonio, TX

November 29, 20208 counties in Texas

NWS Austin/San Antonio, TX issued this freeze warning at Nov 29, 2020, 2:06 PM CST for 8 counties in Texas. It took effect at Nov 30, 2020, 4:00 AM CST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 29, 2020, 2:06 PM CST (20:06 UTC)
In effect from
Nov 30, 2020, 4:00 AM CST
Expired
Nov 30, 2020, 9:00 AM CST
In force
5 hr
Issued by
NWS Austin/San Antonio, TX

Counties Blanco County, TX, Burnet County, TX, Edwards County, TX, Gillespie County, TX, Kendall County, TX, Kerr County, TX, Llano County, TX, Real County, TX

The radar

The Austin/San Antonio radar (KEWX), 115 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 8.1 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2020-11-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2020-11-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1312 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

873 
WWUS74 KEWX 292006
NPWEWX

URGENT - WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
206 PM CST Sun Nov 29 2020

TXZ171-172-184>186-188>190-300415-
/O.NEW.KEWX.FZ.W.0002.201130T1000Z-201130T1500Z/
Llano-Burnet-Edwards-Real-Kerr-Gillespie-Kendall-Blanco-
Including the cities of Llano, Burnet, Rocksprings, Leakey, 
Kerrville, Fredericksburg, Boerne, and Blanco
206 PM CST Sun Nov 29 2020

...FREEZE WARNING IN EFFECT FROM 4 AM TO 9 AM CST MONDAY...

* WHAT...Sub-freezing temperatures as low as 31 expected.

* WHERE...Llano, Burnet, Edwards, Real, Kerr, Gillespie, Kendall 
  and Blanco Counties.

* WHEN...From 4 AM to 9 AM CST Monday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

* ADDITIONAL DETAILS...Another freeze expected overnight Monday
  Night into Tuesday Morning. Colder temperatures, including the
  potential of experiencing a hard freeze, will be possible with 
  that event.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

Brady
1 follow-up statement
272 
WWUS74 KEWX 300622
NPWEWX

URGENT - WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
1222 AM CST Mon Nov 30 2020

TXZ171-172-184>186-188>190-301500-
/O.CON.KEWX.FZ.W.0002.201130T1000Z-201130T1500Z/
Llano-Burnet-Edwards-Real-Kerr-Gillespie-Kendall-Blanco-
Including the cities of Llano, Burnet, Rocksprings, Leakey, 
Kerrville, Fredericksburg, Boerne, and Blanco
1222 AM CST Mon Nov 30 2020

...FREEZE WARNING REMAINS IN EFFECT FROM 4 AM TO 9 AM CST THIS
MORNING...

* WHAT...Sub-freezing temperatures as low as 31 expected.

* WHERE...Llano, Burnet, Edwards, Real, Kerr, Gillespie, Kendall 
  and Blanco Counties.

* WHEN...From 4 AM to 9 AM CST Monday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

* ADDITIONAL DETAILS...Another freeze expected overnight Monday 
  Night into Tuesday Morning. Colder temperatures, including the 
  potential of experiencing a hard freeze, will be possible with 
  that event.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this freeze warning went out at Nov 29, 11:43 AM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Nov 29, 11:43 AM CST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1143 AM CST Sun Nov 29 2020

.AVIATION...

VFR conditions prevail through the period as the morning IFR/MVFR
cigs over AUS and the Balcones Escarpment have improved as cloud
coverage continues to erode. Moderate northerly winds prevail and
will continue in AUS and SAT overnight with the passage of a dry
secondary reinforcing cold front. Decoupling of the winds will be
more likely overnight at DRT and SSF.

&&

.PREV DISCUSSION... /ISSUED 547 AM CST Sun Nov 29 2020/

AVIATION... /12Z TAFS/
The IFR cigs over AUS will take 2-3 hours to clear out, but the rest
of the TAF sites look to be on track to remain VFR through the
period. Satellite does show some low cigs to the due north of SAT,
but they've had a hard time moving off the escarpment, and after
daybreak they should erode further. Will show a more diurnal
fluctuation in wind speeds at DRT/SAT/SSF, but AUS looks more likely
to see less decoupling at night. Wind directions should not deviate
by much more than 20 degrees or so through the period.

PREV DISCUSSION... /ISSUED 234 AM CST Sun Nov 29 2020/

SHORT TERM (Today through Monday)...
In the overnight hours, we'll be tracking the VAD wind trends along
with surface obs to see if there will be a threat for widespread
dense fog over the Hill Country, but as of 220 AM, the pockets of
dense fog are more concentrated over West Central TX. Light rain
showers and drizzle will look to clear the area right around 12Z as
suggested by the latest runs of the HRRR.

The today through Monday period will be relatively uneventful with
north winds prevailing through the period. There may be a brief lull
in wind speeds late this afternoon, but models are trending stronger
and faster with the next surface ridging to spill in this evening.
This secondary front is driven by a diving polar trough that will
eventually fuse with the upper low that just passed through North
TX. The stronger winds are expected from 09Z to 18Z Monday with the
winds expected to taper off in the afternoon. The two full days of
cold air advection will take a toll on the highs for Monday with
northern areas struggling to get out of the low 50s. There is a
light freeze expected over portions of the northern Hill Country,
but the messaging for the freezing temps tonight will be better
served as a daytime message so as to also include the even colder
air to occur the following night.

LONG TERM (Monday Night through Saturday)...
The long term will start off with a cold night. With surface high
pressure sitting over South Central Texas, light winds, and clear
skies radiational cooling will take hold and overnight lows will drop
into the 20s and lower 30s. This should produce a freeze just about
area wide requiring a freeze warning, likely for all 33 of our
counties. At this point record lows (which are in the low to mid 20s
for our climate sites) do not look in jeopardy, but these lows will
be well below normal for the first day of December.

Tuesday will see southerly winds and return flow kick back in across
the area with highs in the upper 50s, about 10 degrees below normal.
The southerly flow doesn't have time to warm the area up any as a
large upper trough spins across the Central Plains, sending a front
across the area Wednesday. Models continue to push any rain
associated with this front to the east of the area, but the model
blends still show slight PoPs. Have maintained slight chances of rain
east of I-35 for Wednesday, but would not be surprised if the trend
of decreasing PoPs for Wednesday continues. Surface high pressure
behind the mid-week front drives a reinforcing shot of colder air
south into South Central Texas with a light freeze possible across
the Hill Country Thursday morning, a partly cloudy day in the 50s on
Tuesday, and freezing or near freezing temperatures area wide Friday
morning. The remainder of the long term will be dry, with
temperatures slowly trending upward. Even with the upward trend by
next weekend highs and lows will still remain below seasonal normals,
so finally temperatures will feel more like fall and winter here in
South Central Texas.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              37  54  30  58  42 /   0   0   0   0  -
Austin Bergstrom Intl Airport  36  54  24  58  39 /   0   0   0   0  -
New Braunfels Muni Airport     38  57  28  60  41 /   0   0   0   0  -
Burnet Muni Airport            33  53  28  58  38 /   0   0   0   0  -
Del Rio Intl Airport           40  57  31  61  37 /   0   0   0   0   0
Georgetown Muni Airport        34  53  27  57  39 /   0   0   0   0  -
Hondo Muni Airport             36  58  27  59  38 /   0   0   0   0   0
San Marcos Muni Airport        36  55  27  59  39 /   0   0   0   0  -
La Grange - Fayette Regional   38  54  29  59  43 /   0   0   0   0  10
San Antonio Intl Airport       38  56  30  58  43 /   0   0   0   0  -
Stinson Muni Airport           39  57  30  59  43 /   0   0   0   0  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...Brady
Long-Term...05
Hazardous weather outlook, Nov 29, 4:07 AM CST, 9 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
407 AM CST Sun Nov 29 2020

TXZ171>173-183>194-202>209-217>225-228-301100-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
407 AM CST Sun Nov 29 2020

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

A light freeze is possible over protected valleys of the Hill
Country late tonight. No other hazardous weather is expected at
this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Early Tuesday morning, a near widespread freeze is expected over
South Central Texas, which will be the first freeze of the fall
season for most of the area. No hazardous weather is expected at
this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

Freeze Warnings in Texas, 2020Every freeze warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.